Tennessee, 2011

Tornadoes and Hail in Tennessee, April 27, 2011

April 27, 2011 · NWS HUN · 6 events in 3 counties and zones

A powerful storm system roared across the Southeast United States on Wednesday, April 27, 2011. This storm system would be responsible for one of the largest and deadliest tornado outbreaks to ever impact much of the southeastern region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A powerful storm system roared across the Southeast United States on Wednesday, April 27, 2011. This storm system would be responsible for one of the largest and deadliest tornado outbreaks to ever impact much of the southeastern region.

The powerful storm system that affected the National Weather Service, Huntsville service area would actually occur in three separate waves of severe weather that day. The first occurred during the early morning hours of April 27, 2011 roughly between the hours of 2 AM and 8 AM CDT, while the second occurred during the late-morning to early afternoon period. The third and most devastating wave occurred during the afternoon hours on Wednesday, with some of the most violent and destructive tornadoes to affect the central Tennessee Valley area in recent decades.

While the majority of the analysis and survey work conducted by the National Weather Service, Huntsville and its partners have been completed, there will undoubtedly be countless research studies conducted by both academia and operational personnel in order to further evaluate and understand the complex processes associated with this near unprecedented severe weather outbreak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 27, 1:36 AM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 27, 1:36 AM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
236 AM CDT WED APR 27 2011

...HIGH RISK FOR SEVERE WEATHER TODAY...
...POTENTIAL FOR WIDESPREAD TORNADO OUTBREAK WITH LONG-TRACK
TORNADIC SUPERCELLS TODAY...

.SYNOPSIS...A PROGRESSIVE LONGWAVE TROUGH CENTERED OVER THE SOUTHERN
PLAINS IS BEGINNING TO TILT SLIGHTLY NEGATIVE WITH MULTIPLE
SHORTWAVES OF ENERGY MOVING ACROSS THE SOUTHSIDE OF THE TROUGH.
UPSTREAM OF THIS TROUGH IS A SHORTWAVE LOCATED OVER SOUTHERN OK (AS
OF 07Z) THAT WILL BECOME OF GREAT IMPORTANCE LATER TODAY.

A SUBSTANTIAL AMOUNT OF SEVERE WEATHER IS CURRENTLY ONGOING FROM
INDIANA ALL THE WAY DOWN TO FAR EAST TX. MULTIPLE BOWING SEGMENTS
AND AT TIMES EMBEDDED SUPERCELLS ARE LOCATED ALL ACROSS THESE AREAS.
THIS ACTIVITY IS CURRENTLY APPROACHING (AS OF 0730Z) N MS AS BOWING
SEGMENTS WITH SPIN-UP TORNADO SIGNATURES OCCURRING.

&&

.DISCUSSION...A COMPLICATED SCENARIO EVOLVING TODAY WITH INITIAL
CONVECTION ASSOCIATED WITH SIGNIFICANT WIND SHEAR AND INSTABILITY
LIKELY MOVING ACROSS NORTHWEST ALABAMA BY 08-12Z THIS MORNING. THIS
ACTIVITY SHOULD RAPIDLY MOVE ACROSS NORTH CENTRAL AND NORTHEAST
ALABAMA DURING THE MORNING HOURS.

FORECAST MODELS ARE HAVING SOME DIFFICULTY HANDLING THE INSTABILITY,
WIND SHEAR, AND MCV'S MOVING WITHIN THE TROUGH ITSELF. HOWEVER, IT
DOES APPEAR BY CURRENT TRENDS, THAT UPPER LEVEL FORCING WILL BE
SUFFICIENT TO SUPPORT WIDESPREAD CONVECTION TODAY. TURNING TO
INSTABILITY AND WIND SHEAR, THE ENVIRONMENT WILL BE EXTREMELY
UNSTABLE...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS AHEAD
OF THE COLD FRONT. CURVED HODOGRAPHS AND WIND SHEAR VALUES (AT TIMES
EXTREMELY HIGH) ALONG WITH INSTABILITY PARAMETERS ALL SUPPORT THE
POTENTIAL FOR A WIDESPREAD TORNADO OUTBREAK ACROSS SOUTHERN MIDDLE
TN AND NORTH ALABAMA. JUST TO GIVE FOLKS AN IDEA OF WHAT KIND OF
VALUES WE ARE SEEING BTWN 17-00Z:

1) SBCAPES ARE FORECAST TO BE 2500-3500 J/KG
2) 0-3KM SRH IS FORECAST TO BE 500-700 M2/S2
3) 0-3KM EHIS ARE FORECAST TO BE 4-8 M2/S2 OVER PORTIONS OF N
CENTRAL AL.
4) SFC DEWPOINTS ARE FORECAST TO BE BTWN 65-69F (POSSIBLY INTO THE
LOW 70S) DURING THE DAY.

IN ADDITION, A LLJ OF 65-75 KTS IS FORECAST TO REMAIN ACROSS THE
AREA THROUGHOUT MOST OF THE DAY. THE SFC LOW ASSOCIATED WITH THE
COLD FRONT WILL ALSO MOVE JUST TO THE NORTHWEST OF NW AL FROM S AR
(12Z TODAY) TO CENTRAL TN BY 18-23Z MEANING THAT CELLS CLOSER TO THE
SFC LOW IN THESE CASES TENDS TO DEVELOP OR MAINTAIN TORNADIC
ACTIVITY. UPPER LEVEL DIVERGENCE LOCATED JUST TO THE NE OF THE TN
VALLEY IS ALSO QUITE PRONOUNCED.

THEREFORE, GIVEN ALL OF THE ABOVE INFO., IT DOES APPEAR THAT LONG
TRACK TORNADIC SUPERCELLS ARE LIKELY ACROSS THE TN VALLEY. DAMAGING
WINDS AND LARGE HAIL ARE ALSO LIKELY WITH THESE STORMS. THOUGH HAIL
APPEARS TO BE THE LESSOR OF THE TWO. IT IS DIFFICULT TO SAY EXACTLY
WHEN THE CELLS WILL DEVELOP GIVEN THIS MORNING'S CONVECTION, BUT THE
TIME PERIOD WHEN ALL OF THESE INGREDIENTS APPEAR TO COME TOGETHER
APPEARS TO BE BTWN 17Z-00Z.

AS THE COLD FRONT APPROACHES THE TN VALLEY, EXPECTING AND REMAINING
FAST-MOVING SUPERCELLS TO BE CONGEALED INTO A QLCS WITH DAMAGING
WINDS AND BOWING SEGMENTS TO FINISH OFF THE SEVERE WEATHER THREAT.
THE FROPA TIMING SHOULD BE BTWN 21-03Z ACROSS NW AL (ENTERING) AND
03-06 ACROSS NE AL (EXITING).

AS IF WE NEEDED ANY MORE THREATS...FLASH FLOODING IS ALSO QUITE
LIKELY WITH CELLS TRAINING ALONG THE SAME AREAS ALONG WITH PROLIFIC
RAINFALL PRODUCING SUPERCELLS WOULD ACT TO CAUSE A CHALLENGING
FORECAST PROBLEM. GIVEN THE RECENT RAINFALL OVER NW AL, THOSE AREAS
APPEAR TO HAVE THE HIGHEST THREAT FOR FLASH FLOODING. WILL LEAVE THE
FLASH FLOOD WATCH IN PLACE.

AS MENTIONED PREVIOUSLY, THE LLJ WILL BE QUITE STRONG TODAY WHICH
MAY CAUSE INCREASED WINDS ACROSS THE AREA. THUS, WILL KEEP WIND
ADVISORY IN PLACE AS WELL.

BEHIND THE COLD FRONT CAA SHOULD QUICKLY DRY THE ATMOSPHERE FROM THE
WARM AND MUGGY CONDITIONS FELT TODAY INTO COOLER AND DRY BY LATE
WEDNESDAY NIGHT INTO THURSDAY. DAYTIME HIGHS WILL REGISTER CLOSE TO
THE 70 DEGREE MARK FOR THURSDAY WITH SUNNY CONDITIONS ON THE
BACKSIDE OF THE TROUGH. OVERNIGHT LOWS SHOULD ALSO EXPERIENCE A DROP
INTO THE UPPER 40S TO LOW 50S ON THURSDAY NIGHT WITH DAYTIME HIGHS
RECOVERING INTO THE MID 70S BY FRIDAY WITHIN RIDGE BUILDING. THERE
MAY BE A BRIEF TIME PERIOD OF CLOUDS ON SATURDAY AS A FEW WAVES OF
ENERGY CROSS THE REGION ATOP THE RIDGE. OTHERWISE, CONDITIONS SHOULD
BE PLEASANT WITH HIGHS IN THE LOW 80S FOR BOTH SATURDAY AND SUNDAY.

BY SATURDAY, ANOTHER LONGWAVE TROUGH CROSSING THE PACIFIC NORTHWEST
INTO THE ROCKIES WILL APPROACH THE AREA ON SUNDAY. THE MED RANGE
MODELS ARE CONTINUING TO HAVE TROUBLE WITH THE STRENGTH OF THE RIDGE
OVER THE SOUTHEAST AND THIS IS LIKELY WHY THE TIMING OF THIS SYSTEM
IS CONTINUING TO SLOW THIS SYSTEM DOWN. FOR NOW, WILL TAKE A
COMPROMISE SOLUTION AND TAKE OUT THUNDERSTORMS FOR SUNDAY AND KEEP
THEM FOR SUNDAY NIGHT INTO MONDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    83  52  72  48  76 / 100  60   0   0   0
SHOALS        81  50  73  49  76 / 100  40   0   0   0
VINEMONT      81  50  70  48  74 / 100  60   0   0   0
FAYETTEVILLE  81  50  70  47  73 / 100  60   0   0   0
ALBERTVILLE   83  52  71  45  75 / 100  70  10   0   0
FORT PAYNE    81  54  71  45  75 / 100  80  10   0   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     MORGAN.

     WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     MORGAN.

TN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...MOORE.

     WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...MOORE.

&&

SL.77
Hazardous weather outlook, Apr 27, 2:24 AM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
324 AM CDT WED APR 27 2011

ALZ001>010-016-TNZ076-096-097-271815-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
324 AM CDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A TORNADO WATCH IS IN EFFECT FOR ALL OF NORTHERN ALABAMA AND SOUTHERN
MIDDLE TENNESSEE THROUGH 8 AM CDT.

THUNDERSTORM ACTIVITY OVER EASTERN MISSISSIPPI WILL BEGIN AFFECTING
NORTHWEST ALABAMA AROUND 4 AM. THE PRIMARY THREATS WILL BE
TORNADOES...DAMAGING WINDS...LARGE HAIL AND VERY HEAVY RAINFALL.

STRONG TO SEVERE THUNDERSTORMS MAY BE ONGOING THIS MORNING...
PARTICULARLY ACROSS NORTHWEST ALABAMA.

THE ATMOSPHERE WILL BECOME VERY UNSTABLE...CREATING A VOLATILE
SITUATION ACROSS THE TENNESSEE VALLEY TODAY. THE POTENTIAL FOR A
SIGNIFICANT SEVERE WEATHER OUTBREAK WILL INCREASE...ESPECIALLY FROM
THE LATE MORNING INTO THE EARLY EVENING. SEVERE STORMS ARE EXPECTED
TO FORM AHEAD OF...AND ALONG A STRONG COLD FRONT AND MOVE RAPIDLY
ACROSS THE REGION. A POTENTIAL FOR STRONG...LONG TRACK TORNADOES
EXISTS...IN ADDITION TO DAMAGING WINDS...LARGE HAIL AND VERY HEAVY
RAINFALL. RESIDENTS ACROSS THE TENNESSEE VALLEY ARE URGED TO REMAIN
ALERT FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

THE HEAVY RAINFALL FROM THESE THUNDERSTORMS IS EXPECTED TO INCREASE
THE POTENTIAL FOR FLASH FLOODING...WHICH WILL EVENTUALLY EVOLVE
INTO A SMALL STREAM AND RIVER FLOODING EVENT OVER THE NEXT FEW DAYS.
PLEASE REFER TO THE FLASH FLOOD WATCH FOR FURTHER INFORMATION ON THIS
THREAT. ALSO...WINDS OUTSIDE OF THUNDERSTORM ACTIVITY WILL LIKELY
REACH ADVISORY CRITERIA...THEREFORE A WIND ADVISORY WILL BE IN EFFECT
THROUGH 8 PM WEDNESDAY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS LATE THIS WEEKEND...AS
ANOTHER COLD FRONT PUSHES ACROSS THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE REQUESTED BEFORE DAYBREAK...ESPECIALLY FOR THE WESTERN HALF OF THE
AREA. ACTIVATION IS LIKELY DURING THE DAY ON WEDNESDAY FOR THE ENTIRE
AREA.

RSB/DD

In the hours before

Special weather statement, Apr 27, 2:31 AM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
331 AM CDT WED APR 27 2011

ALZ001>004-270945-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...RUSSELLVILLE...
MOULTON
331 AM CDT WED APR 27 2011

...TORNADIC SUPERCELLS RAPIDLY APPROACHING NORTHWEST ALABAMA...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE IS CURRENTLY TRACKING
SEVERAL SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING STRONG
TORNADOES...DESTRUCTIVE WINDS...AND VERY LARGE HAIL. THIS ACTIVITY IS
CURRENTLY LOCATED ACROSS NORTHEASTERN MISSISSIPPI...BUT WILL IMPACT
PORTIONS OF FRANKLIN...COLBERT...AND LAUDERDALE COUNTIES BETWEEN 4
AND 430 AM CDT...IF IT MAINTAINS ITS CURRENT TRACK. PLEASE CLOSELY
MONITOR WARNING INFORMATION FROM THE NATIONAL WEATHER SERVICE IN
HUNTSVILLE...AS THIS EVENT WILL UNFOLD RAPIDLY.

70/DD
Local storm report, Apr 27, 3:51 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
451 AM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 AM     TORNADO          4 W OAKLAND             34.83N 87.87W
04/27/2011                   LAUDERDALE         AL   TRAINED SPOTTER

            TORNADO CONFIRMED ON THE GROUND NEAR A CHURCH CLOSE TO
            THE INTERSECTION OF CR 189 AND CR 62.

&&

KWEBER
Local storm report, Apr 27, 4:02 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
502 AM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 AM     TSTM WND DMG     CHEROKEE                34.76N 87.97W
04/27/2011                   COLBERT            AL   EMERGENCY MNGR

            TWO TREES WERE BLOWN DOWN AT CHEROKEE. POSSIBLE TORNADO
            DAMAGE.

&&

KWEBER
Local storm report, Apr 27, 4:12 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
512 AM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     TSTM WND GST     4 SE LEXINGTON          34.93N 87.32W
04/27/2011  E60.00 MPH       LAUDERDALE         AL   TRAINED SPOTTER

            A 60 MPH GUST WAS REPORTED

&&

KWEBER
Local storm report, Apr 27, 4:19 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
519 AM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     TSTM WND GST     5 S TUSCUMBIA           34.65N 87.69W
04/27/2011  E70.00 MPH       COLBERT            AL   TRAINED SPOTTER

            A WIND GUST TO 70 MPH WAS REPORTED ALONG WITH POWER
            OUTAGES.

&&

KWEBER
Local storm report, Apr 27, 4:36 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
536 AM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 AM     HAIL             ATHENS                  34.80N 86.97W
04/27/2011  E0.25 INCH       LIMESTONE          AL   TRAINED SPOTTER

            PEA SIZE HAIL WAS REPORTED.

&&

KWEBER

The radar

The Northeast Alabama radar (KHTX), 57 km away, was scanning. The volume nearest the first event began at 10:38 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 1 hail. Local standard time, as filed.

Tornado, Lincoln

When
April 27, 4:38 AM CST to 5:02 AM CST
Where
Lincoln County, 2.18 mi SE of Taft to 3.12 mi ENE of Mulberry
Rating
EF1
Path length
22.51 mi
Path width
400 yd
Continued into
Moore, Tn (HUN)
Reported by
NWS Storm Survey
Coordinates
35.002, -86.698

The tornado started near Bates Lane in the Carmargo community of Lincoln county. Trees were uprooted and snapped with some falling on a mobile home. The tornado continued to track east northeast with many trees twisted and snapped. Minor structural damage was noted to many houses with shingles blown off and damage to car ports. Along Old Carmargo road, an anchored mobile home was lifted up and rolled. The occupants were unharmed. Several vehicles were damaged in this area. Near the intersection with highway 231, several power poles were snapped at the base and a roof was blown off a trailer.

Tornado, Moore

When
April 27, 5:02 AM CST to 5:06 AM CST
Where
Moore County, 2.66 mi W of Lois to 0.87 mi SSE of Lynchburg
Rating
EF2
Path length
3.44 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
35.233, -86.417

As the storm tracked into Moore county there was a wide swath of snapped and uprooted trees north of Lynchburg. In this area, hundreds of trees were leveled. The roofs of some homes were partially lifted and a church was also damaged in this area. Along the far northern reaches of the county (north of Motlow State Community College), a mobile home park sustained significant damage. Two mobile homes were thrown off their foundation with one being rolled. The tornado lifted before reaching the county border. The EF-2 rating is based on power poles being snapped near the ground close to the intersection of highway 110 and 231 and the nature of the widespread tree damage at the start of the track in Moore county.

Tornado, Moore

When
April 27, 5:13 AM CST to 5:15 AM CST
Where
Moore County, 5.06 mi NNE of Cumberland Spgs to 6.01 mi NNE of Cumberland Spgs
Rating
EF2
Path length
0.98 mi
Path width
75 yd
Continued into
Bedford, Tn (OHX)
Reported by
NWS Storm Survey
Coordinates
35.400, -86.274

This tornado was part of the same storm complex that produced a longer track EF-2 across much of Lincoln and part of southwest Moore county earlier in the morning.

A tornado of EF-2 intensity produced peak winds speeds up to 115 mph. The tornado touched down along Motlow College Road just southwest of U.S. Highway 41A. The tornado destroyed at least one mobile home on Starbow Lane, rolled others off their foundations, and snapped and uprooted several trees. The tornado also damaged a church on Carr Creek Road. The tornado continued it's path into Bedford County.

Tornado, Lincoln

When
April 27, 4:08 PM CST to 4:11 PM CST
Where
Lincoln County, 1.99 mi S of Elora to 2.98 mi ESE of Elora
Rating
EF0
Path length
2.45 mi
Path width
50 yd
Continued into
Franklin, Tn (HUN)
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
34.992, -86.365

A long track tornado continued it's path into southeast Lincoln County producing minor EF-0 damage. Damage was confined to a few trees snapped along and south of Mountain Road.

Tornado, Franklin

When
April 27, 4:11 PM CST to 4:40 PM CST
Where
Franklin County, 4.02 mi SW of Huntland to 2.02 mi WSW of Rowe Gap
Rating
EF3
Path length
10.92 mi
Path width
440 yd
Reported by
NWS Storm Survey
Coordinates
35.008, -86.319

A long track tornado continued from southeast Lincoln County. The tornado produced damage south of Huntland. Isolated and minor EF-0 tree damage was noted at the intersection of John Hunter Highway (State Route 122) and Limestone Road near the Lincoln/Franklin County line.

More significant damage was noted, starting about 1.4 miles south southwest of Huntland. A cinder block building suffered damage to its flat adobe roof, with some of blocks near the roof (around 20 feet off of the ground) pushed out, resulting in EF-2 damage. Surveyors could not directly examine the roof given this building was on the highest ground in the vicinity. Nearby, a single family home of cinder block construction had its roof totally removed, with another home about 1000 feet away having significant roof damage, with over one half of its roof removed, and some shifting off of its foundation. Damage with the latter was consistent with high end EF-2 damage. A chicken building with metal girding, nearby the second home, was completely flattened, consistent with EF-2 damage. A farm complex south of Hickory Grove Road had damage to a number of structures there. The home and the main car garage had part of their roofs removed. A barn that was protecting bales of hay was destroyed, with a few bales blown approximately 100-200 feet from their original location. The worst damage was noted with lower end EF-3 damage to a cinder block utility building about 200 feet south of the primary residence. Most of its roof was removed, with over half of its downwind wall pushed outward. An older barn nearby suffered lesser EF-0 damage to its roof, while the top half of a silo near that barn was missing. Another barn structure was completely destroyed northwest of the primary home. The width at this point was approximately 1/4 mile. Other damage was noted near the intersection of Hickory Grove Road and Sugar Cove Road, with EF-1 damage to some heavy farm equipment and EF-0 roof damage to a nearby barn. Scattered trees were downed to the northeast, with 8 inch fence posts, anchored 18 inches deep, pulled up near Hickory Grove and Buncombe Road. There was evidence the tornado continued toward the mountains a few miles further east, with some trees damaged along the ridge.

Hail, Lincoln

When
April 27, 5:00 PM CST to 5:03 PM CST
Where
Lincoln County, 0.89 mi SE of Elora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.010, -86.360

Quarter sized hail was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyThe tornado archive for Tennessee, 2011Warnings in Tennessee, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302699, 302705, 305374, 301941, 301945, 311262.